Advertisement

Bounded Solutions of Nonlinear Ordinary Differential Equations

  • J. Mawhin
Part of the International Centre for Mechanical Sciences book series (CISM, volume 371)

Abstract

A classical result states that if A is a n × n real matrix and T > 0, then the system has a T-periodic solution for each T-periodic continuous forcing term p if and only if no eigenvalue of A has the form ikw with k ∈ ℤ and ω = 2π/T. The homogeneous part of equation (1) is then said to be non-resonant.

Keywords

Imaginary Axis Order Differential Equation Bounded Solution Order Ordinary Differential Equation Nonlinear Perturbation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Ahmad, S., A nonstandard resonance problem for ordinary differential equations, Trans. Amer. Math. Soc. 323 (1991), 857–875CrossRefMATHMathSciNetGoogle Scholar
  2. [2]
    Alonso, J.M. and Ortega, R., Global asymptotic stability of a forced Newtonian system with dissipation, J. Math. Anal. Appl. 196 (1995), 965–986CrossRefMATHMathSciNetGoogle Scholar
  3. [3]
    Barbalat, I., Applications du principe topologique de T. Wazewski aux équations différentielles du second ordre, Ann. Polon. Math. 5 (1958), 303–317MATHMathSciNetGoogle Scholar
  4. [4]
    Bebernes, J.W., and Jackson, L.K., Infinite interval boundary value problems for y″ = f (x, y), Duke Math. J. 34 (1967), 39–48CrossRefMATHMathSciNetGoogle Scholar
  5. [5]
    Belova, M.M., Bounded solutions of non-linear differential equations of second order, Matematiceskii Sbornik (NS) 56 (1962), 469–503MathSciNetGoogle Scholar
  6. [6]
    Berger, M.S., and Chen, Y.Y., Forced quasiperiodic and almost periodic oscillations of nonlinear Duffing equations, J. Nonlinear Anal. 19 (1992), 249–257CrossRefMATHMathSciNetGoogle Scholar
  7. [7]
    Berger, M.S., and Chen, Y.Y., Forced quasiperiodic and almost periodic oscillations for nonlinear systems, J. Nonlinear Anal. 21 (1993), 949–965CrossRefMATHMathSciNetGoogle Scholar
  8. [8]
    Coppel, W.A., Stability and Asymptotic Behavior of Differential Equations, Heath, Boston, 1965MATHGoogle Scholar
  9. [9]
    Coppel, W.A., Dichotomies in Stability Theory, Springer, Berlin, 1978MATHGoogle Scholar
  10. [10]
    Corduneanu, C., Existence theorems on the real axis for solutions of some nonlinear second order differential equations (Roumanian), Bul. Stiint. Acad. Rep. Pop. Roum., Sect. stiint. mat. fiz. 7 (1955), 645–651MATHMathSciNetGoogle Scholar
  11. [11]
    Corduneanu, C., A few problems concerning differential equations of the second order with small parameter (Roumanian), Bul. Stiint. Acad. Rep. Pop. Roum., Sect. stiint. mat. fiz. 8 (1956), 703–707MATHMathSciNetGoogle Scholar
  12. [12]
    Corduneanu, C., Almost Periodic Functions, Wiley, New York, 1968. Reprinted, Chelsea, New York, 1989Google Scholar
  13. [13]
    Hale, J.K., Ordinary Differential Equations, Wiley-Interscience, New York, 1969MATHGoogle Scholar
  14. [14]
    Krasnosel’skii, M.A., and Perov, A.I., On a certain principle of existence of bounded, periodic and almost periodic solutions of systems of ordinary differential equations, (Russian), Dokl. Akad. Nauk SSSR 123 (1958), 235–238MathSciNetGoogle Scholar
  15. [15]
    Krasnosel’skii, M.A., Translation along trajectories of differential equations, (Russian), Nauka, Moscow, 1966. English translation Amer. Math. Soc., Providence, 1968Google Scholar
  16. [16]
    Krasnosel’skii, M.A., and Zabreiko, P.P., Geometrical Methods of Nonlinear Analysis, (Russian), Nauka, Moscow, 1975. English translation Springer, Berlin, 1984Google Scholar
  17. [17]
    Lazer, A.C., On Schauder’s fixed point theorem and forced second order nonlinear oscillations, J. Math. Anal. Appl. 21 (1968), 421–425CrossRefMATHMathSciNetGoogle Scholar
  18. [18]
    Massera, J.L., and Schäffer, J.J., Linear Differential Equations and Function Spaces, Academic Press, New York, 1966MATHGoogle Scholar
  19. [19]
    Mawhin, J., Topological Methods in Nonlinear Boundary Value Problems, CBMS Regional Confer. Nr. 40, Amer. Math. Soc., Providence, 1979Google Scholar
  20. [20]
    Mawhin, J., and Ward, J.R., Bounded solutions of some second order nonlinear differential equations, to appear.Google Scholar
  21. [21]
    Memory, M.C., and Ward, J.R., The Conley Index and the method of averaging, J. Math. Anal. Appl. 158 (1991), 509–518CrossRefMATHMathSciNetGoogle Scholar
  22. [22]
    Mukhamadiev, E., Nazhmiddinov, Kh., and Sadovskii, B.N., Application of the Schauder-Tokhonov principle to the problem of bounded solutions of differential equations, Functional Analysis and Applications 6 (1972), 246–247CrossRefGoogle Scholar
  23. [23]
    Opial, Z., Sur les intégrales bornées de l’équation u″ = f(t, u, u′), Ann. Polon. Math. 4 (1958), 314–324MATHMathSciNetGoogle Scholar
  24. [24]
    Ortega, R., A boundedness result of Landesman-Lazer type, Differential and Integral Equations 8 (1995), 729–734MATHMathSciNetGoogle Scholar
  25. [25]
    Ortega R., and Tineo, A., Resonance and non-resonance in a problem of boundedness, Proc. Amer. Math. Soc., to appearGoogle Scholar
  26. [26]
    Perron, O., Die Stabilitätsfrage bei Differentialgleichungen, Math. Z. 32 (1930), 703–728CrossRefMATHMathSciNetGoogle Scholar
  27. [27]
    Reissig, R., Sansone, G., and Conti, R., Qualitative Theorie nichtlineare Differentialgleichungen, Cremonese, Roma, 1963MATHGoogle Scholar
  28. [28]
    Rouche, N., and Mawhin, J., Ordinary Differential Equations. Stability and Periodic Solutions, (French), Masson, Paris, 1973. English translation Pitman, London, 1980Google Scholar
  29. [29]
    Sansone, G., and Conti, R., Nonlinear Differential Equations, (Italian), Cremonese, Roma, 1956. English translation Pergamon, Oxford, 1964Google Scholar
  30. [30]
    Schmitt, K., Bounded solutions of nonlinear second order differential equations, Duke Math. J. 36 (1969), 237–243CrossRefMATHMathSciNetGoogle Scholar
  31. [31]
    Schrader, K.W., Boundary value problems for second order ordinary differential equations, J. Differential Equations 3 (1967), 403–413CrossRefMATHMathSciNetGoogle Scholar
  32. [32]
    Schrader, K.W., Solutions of second order ordinary differential equations, J. Differential Equations 4 (1968), 510–518CrossRefMATHMathSciNetGoogle Scholar
  33. [33]
    Tineo, A., An iterative scheme for the N-competing species problem, J. Differential Equations 116 (1995), 1–15CrossRefMATHMathSciNetGoogle Scholar
  34. [34]
    Villari, G., Soluzioni periodiche di una classe di equazioni differenziali del terz’ordine quasi lineari, Ann. Mat. Pura Appl. 73 (1966), 103–110CrossRefMATHMathSciNetGoogle Scholar
  35. [35]
    Ward, J.R., Averaging, homotopy, and bounded solutions of ordinary differential equations, Differential and Integral Equations 3 (1990), 1093–1100MATHMathSciNetGoogle Scholar
  36. [36]
    Ward, J.R., A topological method for bounded solutions of non-autonomous ordinary differential equations, Trans. Amer. Math. Soc. 333 (1992), 709–720CrossRefMATHMathSciNetGoogle Scholar
  37. [37]
    Ward, J.R., Homotopy and bounded solutions of ordinary differential equations, J. Differential Equations 107 (1994), 428–445CrossRefMATHMathSciNetGoogle Scholar
  38. [38]
    Ward, J.R., Global continuation for bounded solutions of ordinary differential equations, Topological Methods in Nonlinear Anal. 2 (1993), 75–90MATHGoogle Scholar
  39. [39]
    Yoshizawa, T., Stability Theory and the Existence of Periodic Solutions and Almost Periodic Solutions, Springer, New York, 1975CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Wien 1996

Authors and Affiliations

  • J. Mawhin
    • 1
  1. 1.Catholic University of LouvainLouvain-la-NeuveBelgium

Personalised recommendations